Wildfire, Park
- When
- July 16, 7:30 AM MST to July 30, 12:00 PM MST
- Where
- Park County, 30 mi NW of Cody
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
Dry lightning and gusty winds started the Deep Lake Wildfire on July 16. On July 17, fifteen boy scouts had to be rescued via helicopter as the fire approached Deep Lake.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Dry lightning and gusty winds started the Deep Lake Wildfire on July 16. On July 17, fifteen boy scouts had to be rescued via helicopter as the fire approached Deep Lake. The fire burned 6,886 acres. The estimated cost to fight the fire was 1.3 million dollars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 16, 1:50 AM MST, 5 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 250 AM MDT WED JUL 16 2003 MID AND HIGH LEVEL MOISTURE...CIRCULATING AROUND THE BACK SIDE OF THE ANTICYCLONIC ROTATION CENTERED OVER THE SW STATES...WILL BE ADVECTED INTO OUR WESTERN ZONES BY MID TO LATE MORNING. A THICK AFTERNOON CLOUD LAYER WOULD INHIBIT SOLAR HEATING...BUT HAVE INCREASED AFTERNOON HIGHS TO NEARLY MATCH OUR TUESDAY HIGHS BASED ON ONLY SCATTERED MID TO HIGH LEVEL CLOUDS DEVELOPING. FOR FIRE WEATHER... WILL HAVE HIGH TEMPS (90 TO 100) WITH RH VALUES IN THE LOW TO MID TEENS...HOWEVER SURFACE WINDS WILL REMAIN BELOW 25 MPH. WILL NOT ISSUE ANY FIRE WEATHER HIGHLIGHTS. ALSO...ISOLATED POPS ACROSS THE NORTHEAST CWFA FOR THIS AFTERNOON AND EVENING...AND ISOLD POPS ACROSS SWEETWATER COUNTY ON THURSDAY. NO MAJOR CHANGES TO REMAINING GRIDS FOR FRIDAY THROUGH TUESDAY AS UPPER RIDGE REMAINS OVER OR NEAR AREA. CF RIW...NONE.
WYZ001>020-022>030-171300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 550 AM MDT WED JUL 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. CF
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379615.